TUESDAY, Oct. 24, 2023 (HealthDay News) -- Combined oral contraceptives (COCs) are associated with higher risks for developing irritable bowel syndrome (IBS) and its subtypes, according to a study presented at the annual meeting of the American College of Gastroenterology, held from Oct. 20 to 25 in Vancouver, British Columbia, Canada.
Yuhan Fu, D.O., from the University of Louisville in Kentucky, and Gengqing Song, M.D., from Case Western Reserve University in Cleveland, assessed whether or not COCs are associated with higher risks for developing IBS. The analysis included 54,645 female patients (aged 15 to 45 years) who were prescribed COCs before 2018 and 54,645 propensity-matched control patients who underwent copper intrauterine device insertion before 2018.
The researchers found that over five years, patients who were prescribed COCs had higher risks for developing new-onset IBS (odds ratio [OR], 1.34 to 1.71) and its subtypes, including IBS with predominant constipation (OR, 1.82 to 4.14), IBS with predominant diarrhea (OR, 1.28 to 2.29), and IBS with mixed bowel habits (OR, 1.91 to 5.00).
"COCs are associated with higher risks of developing IBS and its subtypes," the authors write. "Further research would be necessitated to elucidate the role of estrogen and progesterone on the development and progression of IBS."